Patient is Killed Following Abrupt Warfarin Cessation


Cardiology Expert WitnessThis case involves a middle-aged male patient in Iowa who had been on on Warfarin for prophylactic treatment of a cardiovascular condition for several years. He was monitored by the anti-coagulation unit at the defendant facility for the duration of his treatment, which included keeping track of the man’s medications, conducting periodic blood tests, and conducting follows up with the patient directly when he missed an appointment. Shortly before the incident in question, the man began to see a new primary care physician who advised him that he no longer needed to take Warfarin. However, the doctor did so without any consultation with the anti-coagulation unit or his cardiologist. Shortly after the man stopped his anti-coagulation medication he presented to the emergency room with sudden onset weakness and chest pain. He subsequently suffered a devastating stroke that left him with severe neurological injuries.

Question(s) For Expert Witness

  • 1. Do you routinely treat patients similar to the one described in the case?
  • 2. Are you familiar with the anti-coagulation unit as described in the case summary? If so, are you familiar with its protocols and compliance standards?
  • 3. When would it be reasonable for a doctor discontinue medication like Warfarin to a patient such as the one described in the case?

Expert Witness Response E-008596

Expert-ID: E-008596

I am a cardiologist and I treat many patients with atrial fibrillation, most of whom require anti-coagulation. Many of my patients are monitored by pharmacists at our hospital’s outpatient anticoagulation clinic. Warfarin is often discontinued for procedures (e.g. dental procedures, surgeries) and then re-started. Warfarin may occasionally be switched to alternative anticoagulants (e.g. oral direct thrombin inhibitors–dabigatran, rivaroxaban) for convenience, or to aspirin if a patient’s calculated (CHADS2-VASC) score is low, indicating a very low annual stroke risk. It does not sound like any of the above reasons is why the patient was taken off Warfarin.

RELATED EXPERT WITNESSES

Post Tags